Thunderstorm Wind, Choctaw
- When
- August 29, 8:45 PM CST
- Where
- Choctaw County, Ft Towson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -95.270
Strong thunderstorm wind blew down a tree.
Thunderstorms developed across southeastern Oklahoma and west central Arkansas during the evening of the 29th, as a cold front moved into the area. The atmosphere had become very unstable ahead of the cold front, but wind shear was marginal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across southeastern Oklahoma and west central Arkansas during the evening of the 29th, as a cold front moved into the area. The atmosphere had become very unstable ahead of the cold front, but wind shear was marginal. As a result, the most intense storms were able to produce severe weather, including damaging wind, but these storms weren't able to remain organized for very long.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 7:54 PM CST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
854 PM CDT Sat Aug 29 2020
.DISCUSSION...
It took most of the afternoon, but storms did eventually fire
along a westward advancing outflow impinging on a stalling front.
These boundaries acted to lift very unstable air and resulted in
some severe hail and wind reports. As a SWrly LLJ increases
tonight and interacts with these boundaries, a transition to
scattered to numerous elevated storms is expected, focusing across
northwest Arkansas and neighboring far eastern OK. Toward Sunday
morning, storm chances increase from the west as what is left from
an MCS developing from afternoon convection on the High Plains
moves into the region. The severe threat should wane with time and
transition to a heavy rain and flood threat. While the bulk of the
heavy rain thus far has fallen just east of the forecast area,
some pockets of heavy rain have fallen just south of FSM, with
scattered lighter amounts across NW AR. Depending on where and how
heavy the overnight storms are, the threat for flooding will
increase and thus the flash flood watch will be left in place.
Lacy
&&
.PREV DISCUSSION... /Issued 623 PM CDT Sat Aug 29 2020/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convective chances will mainly be in the 00-12z time frame across the
the AR sites and KMLC. Cigs will lower during the period to MVFR,
possibly to IFR with MVFR vsbys in TSRA. MVFR cigs expected mid to late
morning with VFR elements expected after 18-19z and prevailing for the
remainder of the period.
PREV DISCUSSION... /Issued 254 PM CDT Sat Aug 29 2020/
.Corrected WWA Headers...
DISCUSSION...
Cold front has continues to make steady progress south into this
afternoon and currently is situated along or just to the north of
I-40. A very unstable airmass resides south of the front with
MUCAPES analyzed 4000-5000 j/kg from southeast Ok into west
central AR. 12z OUN sounding did indicate a stout cap and thus far
it continues to hold. Still expect to see some storms develop
later this afternoon with coverage likely expanding during the
evening with strengthening low level flow, with the greatest
coverage ultimately becoming focused just north of the boundary.
Any more discrete storms initially will pose a large hail and
wind threat, with overall trend to more damaging winds through the
evening. Any more discrete cells that stay close to the boundary
could develop some low level rotation and a non-zero tornado
threat.
More significant threat however may be flash flooding as
substantial moisture transported north, potentially leading to
additional rounds of convection in the same areas through a good
part of tonight. Given the anomalously high moisture content
present, efficient rain producing storms with 1-2"/hour rain rates
could add up some hefty rain totals across parts of western AR and
possible adjacent areas of eastern OK. Have elected to add LeFlore
and Sequoyah counties to the existing watch with some support from
High-res models and given more aggressive southward push of the
front...but worth noting the HRRR continues to target NW AR more
aggressively. Expect most precip to shift out of the area Sunday
morning.
A relative lull Sunday appears likely, but the active pattern will
continue through mid week at least. Another surge of moisture
looks possible Sunday night into Monday with increasing rain and
thunderstorm chances. A more substantial and widespread rain event
may be shaping up Tuesday into Wednesday as a stronger wave
slowly moves across the southern plains. Additional flood
headlines will likely be needed for at least a part of the area by
then.
There remains considerable spread among the guidance on the
eventual progression of this system with the ECMWF trending even
more in keeping the low back to the west. Given this will stick
with NBM guidance through the extended period with low POPs
maintained through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 88 71 90 / 30 20 40 60
FSM 73 87 72 90 / 80 70 50 70
MLC 73 89 72 88 / 40 50 30 70
BVO 68 86 68 87 / 30 20 40 60
FYV 70 82 67 87 / 80 70 50 70
BYV 69 82 67 89 / 80 60 60 70
MKO 71 86 71 87 / 50 50 40 70
MIO 68 84 68 88 / 40 20 50 70
F10 71 88 70 87 / 50 50 40 60
HHW 74 91 75 92 / 40 40 20 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 5 AM CDT Sunday for OKZ072-076.
AR...Flash Flood Watch until 7 AM CDT Sunday for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...30Hazardous Weather Outlook
National Weather Service Tulsa OK
920 PM CDT Sat Aug 29 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
920 PM CDT Sat Aug 29 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Primarily southeast of line from McAlester Oklahoma to Fort
Smith Arkansas.
ONSET...Ongoing.
HEAVY RAIN and FLASH FLOOD.
RISK...Elevated.
AREA...Far eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Ongoing storm clusters are generally moving south to southeast
across southeast Oklahoma and west central Arkansas this evening.
Potential for damaging winds and perhaps some marginally severe hail
will exist through around midnight. Redevelopment of storms is
expected overnight, and these storms may have a tendency to train
over the same areas that were affected by the afternoon and evening
storms. Thus, the potential for heavy rainfall totals and locally
excessive rainfall amounts will be there which will raise flash
flooding concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...Severe Thunderstorm and Heavy Rain Potential.
WEDNESDAY through FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will continue on Sunday with less severe
weather potential. A return to a more unstable airmass and the
approach of a stronger storm system will increase the potential for
both severe weather and heavy rainfall potential Monday through
Tuesday. Excessive rainfall amounts will be possible during this
time frame given the repeated rounds of showers and storms, and thus
an increasing flash flood threat. The weather pattern is likely to
remain unsettled through much of next week with daily shower and
thunderstorm chances.
weather.gov/tulsa contains additional information.Special Weather Statement National Weather Service Tulsa OK 723 PM CDT Sat Aug 29 2020 OKZ075-300100- Latimer OK- 723 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATIMER COUNTY UNTIL 800 PM CDT... At 723 PM CDT, a strong thunderstorm was located near Damon, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Wilburton... Damon... Panola... A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Oklahoma. LAT...LON 3472 9542 3491 9543 3497 9515 3470 9514 TIME...MOT...LOC 0023Z 268DEG 8KT 3483 9534 Lacy
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
731 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 S FORT SMITH 35.30N 94.40W
08/29/2020 M1.50 INCH SEBASTIAN AR TRAINED SPOTTER
&&
MATSpecial Weather Statement
National Weather Service Tulsa OK
833 PM CDT Sat Aug 29 2020
OKZ072-300215-
Sequoyah OK-
833 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEQUOYAH COUNTY UNTIL 915 PM
CDT...
At 833 PM CDT, a strong thunderstorm was located over Brushy Lake
State Park, moving southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Sallisaw... Muldrow...
Roland... Gans...
Marble City... Brushy Lake State Park...
Brushy... Short...
Mc Key... Cottonwood...
This includes Interstate 40 in Oklahoma between mile markers 298 and
324.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Oklahoma.
LAT...LON 3531 9451 3530 9454 3533 9457 3533 9460
3530 9463 3547 9495 3564 9486 3564 9448
TIME...MOT...LOC 0133Z 298DEG 20KT 3552 9482
69PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
846 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG HACKETT 35.19N 94.41W
08/29/2020 SEBASTIAN AR EMERGENCY MNGR
POWER LINES DOWN
&&
MATSpecial Weather Statement
National Weather Service Tulsa OK
908 PM CDT Sat Aug 29 2020
OKZ076-300245-
Le Flore OK-
908 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 945 PM CDT...
At 908 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Big Cedar to 4 miles south of Mountain
Fork. Movement was southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Octavia...
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Oklahoma.
LAT...LON 3451 9486 3473 9448 3470 9445 3452 9446
3451 9447
TIME...MOT...LOC 0208Z 323DEG 15KT 3466 9460 3457 9440
69Special Weather Statement
National Weather Service Tulsa OK
932 PM CDT Sat Aug 29 2020
OKZ049-300300-
Pushmataha OK-
932 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA COUNTY UNTIL 1000 PM
CDT...
At 932 PM CDT, a strong thunderstorm was located 4 miles northeast of
Antlers, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Antlers... Clayton...
Rattan... Clayton Lake State Park...
Snow... Tuskahoma...
Nashoba... Kellond...
Oleta... Cloudy...
Corinne... Sobol...
Dela... Finley...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Oklahoma.
LAT...LON 3416 9578 3418 9578 3464 9528 3457 9494
3451 9494 3450 9505 3425 9505 3424 9515
3416 9515
TIME...MOT...LOC 0232Z 309DEG 9KT 3427 9555
69The Western Arkansas radar (KSRX), 164 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908416.